Get exclusive member benefits & effect social change. Join Today
Bruising (ecchymosis) happens when small blood vessels (capillaries) under the skin break. This causes bleeding within skin tissues. You will also see discolorations from the bleeding.
Most of us get bruises from bumping into something from time to time. Bruising sometimes increases with age. This is especially true in women as the capillary walls become more fragile and the skin becomes thin. The occasional bruise typically doesn’t cause much medical concern. If you’re bruising easily and your bruises are large or accompanied by bleeding elsewhere, it could be a sign of a serious condition that warrants medical attention.
Sometimes medications are needed to treat certain health conditions and improve quality of life. However, the very medications you depend on may be what’s causing or your easy bruising.
Certain medications can increase your tendency to bleed by reducing your body’s ability to form clots. This can sometimes lead to easy bruising. These medications are often used for heart attack and stroke prevention. Your doctor may also prescribe these medications if you have atrial fibrillation, deep vein thrombosis, pulmonary embolism, or a recent cardiac stent placement. These include:
Certain herbs and supplements are believed to affect your body’s ability to clot and lead to easy bruising, though evidence for such side effects is limited in the literature. Examples are:
Steroids can increase the risk of bruising. This is especially the case with topical corticosteroids, as these may thin out the skin. Topical steroids are often used in the treatment of eczema and other skin rashes. Oral forms may be used for asthma, allergies, and severe colds.
Better known as NSAIDs, these medications are commonly used as pain relievers. Unlike other pain relievers, such as acetaminophen (Tylenol), NSAIDs also reduce swelling caused by inflammation. When used over a long period of time, these drugs can increase bleeding. You may also be at risk if you take NSAIDs with other medications that increase bleeding.
Common NSAIDs include:
When you bump against an object, your body normally responds by forming clots to stop the bleeding, which prevents bruising. In cases of severe impact or trauma, bruising may be unavoidable.
If you bruise easily, your inability to form clots may be the result of an underlying medical condition. The formation of clots relies on good nutrition, a healthy liver, and healthy bone marrow. If any of these factors are slightly off, bruises can occur.
Some medical conditions that can cause easy bruising include:
While the occasional bruise is not normally a cause for concern, easy bruising could be. If you notice more frequent bruising, then you can work with your doctor to help determine the cause. Aside from a physical exam to look at any bruises, your doctor will also likely ask you questions about your family medical history.
Your doctor may also perform a blood test to measure your platelet levels and the time it takes your blood to clot. This can help determine how your body responds to minor injuries in which capillaries burst and form bruises.
Sometimes children may be more prone to bruising. As with adults, some medications and underlying conditions may be to blame. You should call your doctor if your child experiences frequent, unexplained bruises along with:
Most of the time, bruises go away on their own without care. After several days, your body will reabsorb the blood that initially caused the discoloration.
You can help treat the bruise to encourage quicker recovery. If there is swelling and pain with bruising, the first line of treatment is to apply a cold compress. Remember to put a barrier between the cold object and your bare skin. If an arm or leg is involved, elevate the limb and apply a cold compress for 15 minutes until the swelling is reduced. You can take acetaminophen (Tylenol) or ibuprofen (Advil, Motrin) to treat the pain.
If your doctor finds that easy bruising is caused by certain medications or medical conditions, they will help you modify your treatment plan. Never stop taking any medications on your own.
While certain conditions and medications can increase bruising, you may still be able to prevent bruises. One method is to take extra care as you age. Skin in older adults is generally thinner, which can increase your chances of bruising easily. You can help prevent bruising by:
Getting the right nutrients can also help counteract easy bruising. Be sure to eat foods with vitamins C and K.
Call your doctor if you’re bruising more frequently than usual and if bruising is accompanied by bleeding from anywhere else, such as in your urine. This could indicate a serious condition that should be looked at right away.
It’s also important to be aware that unexplained bruising may be a sign of domestic violence or abuse. Your doctors are required by law to ask you questions to make sure you are safe in your domestic situation.
Written by: JC Jones MA, RN and Kristeen Cherney
Medically reviewed on: Jul 19, 2016: University of Illinois-Chicago, College of Medicine
Enter your symptoms in our Symptom Checker to find out possible causes of your symptoms. Go.
Enter any list of prescription drugs and see how they interact with each other and with other substances. Go.
Enter its color and shape information, and this tool helps you identify it. Go.
Find information on drug interactions, side effects, and more. Go.